Alert archive / Kansas / Wind Advisories in 2019
Wind Advisory 5, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Feb 23, 2019, 4:12 AM CST for 14 counties in Kansas. It took effect at Feb 23, 2019, 1:00 PM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2019, 4:12 AM CST (10:12 UTC)
- In effect from
- Feb 23, 2019, 1:00 PM CST
- Expired
- Feb 23, 2019, 9:02 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343 WWUS73 KICT 231012 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 412 AM CST Sat Feb 23 2019 KSZ091-240015- /O.NEW.KICT.WI.Y.0005.190223T1900Z-190224T0600Z/ /O.CON.KICT.FG.Y.0010.000000T0000Z-190223T1500Z/ Harper- Including the cities of Anthony, Harper, and Attica 412 AM CST Sat Feb 23 2019 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 1 PM this afternoon to midnight CST tonight. * Visibilities...quarter mile or less at times this morning. * Winds...Northwest 20 to 30 mph with gusts up to 45 mph are expected this afternoon. * Timing...Dense fog is expected through 9 am with strong northwest winds after 1 pm. * Impacts...The severe visibility restrictions will make driving very hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A dense fog advisory means visibilities will frequently be reduced to less than one quarter mile. If driving, slow down. Use your low beam headlights and leave plenty of distance ahead of you. A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ053-069>072-092>096-098>100-240015- /O.NEW.KICT.WI.Y.0005.190223T1900Z-190224T0600Z/ Chase-Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 412 AM CST Sat Feb 23 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 1 PM this afternoon to midnight CST tonight. * Winds...West around 30 mph with gusts up to 40 mph with winds turning to the northwest late this afternoon into the early evening. * Timing...Strong west winds expected after 1 pm with winds turning to the northwest after 4 pm. * Impacts...include sudden and strong gusts which may impact travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047-048-050-067-082-231500- /O.CON.KICT.FG.Y.0010.000000T0000Z-190223T1500Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, and Kingman 412 AM CST Sat Feb 23 2019 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * Visibilities...quarter mile or less at times * Timing...through 9 am. * Impacts...The severe visibility restrictions will make driving very hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A dense fog advisory means visibilities will frequently be reduced to less than one quarter mile. If driving, slow down. Use your low beam headlights and leave plenty of distance ahead of you. && $$ Lawson
2 follow-up statements
269 WWUS73 KICT 231438 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 838 AM CST Sat Feb 23 2019 KSZ091-240445- /O.CAN.KICT.FG.Y.0010.000000T0000Z-190223T1500Z/ /O.CON.KICT.WI.Y.0005.190223T1900Z-190224T0600Z/ Harper- Including the cities of Anthony, Harper, and Attica 838 AM CST Sat Feb 23 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... ...DENSE FOG ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Dense Fog Advisory. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Timing...strong northwest winds after 1 pm. * Impacts...The severe visibility restrictions will make driving very hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047-048-050-067-082-231545- /O.CAN.KICT.FG.Y.0010.000000T0000Z-190223T1500Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, and Kingman 838 AM CST Sat Feb 23 2019 ...DENSE FOG ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Dense Fog Advisory. Visibilities have improved across the region, therefore the dense fog advisory has been cancelled. $$ KSZ053-069>072-092>096-098>100-240445- /O.CON.KICT.WI.Y.0005.190223T1900Z-190224T0600Z/ Chase-Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 838 AM CST Sat Feb 23 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * Winds...West 20 to 30 mph with gusts up to 40 mph. * Timing...Strong west winds expected after 1 pm with winds turning to the northwest after 4 pm. * Impacts...include sudden and strong gusts which may impact travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jakub
984 WWUS73 KICT 240302 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 902 PM CST Sat Feb 23 2019 KSZ053-069>072-091>096-098>100-240415- /O.CAN.KICT.WI.Y.0005.000000T0000Z-190224T0600Z/ Chase-Butler-Greenwood-Woodson-Allen-Harper-Sumner-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 902 PM CST Sat Feb 23 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Wind Advisory. Winds have dropped below advisory criteria, but will remain gusty through midnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 23, 3:07 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 23, 3:07 AM CST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 307 AM CST Sat Feb 23 2019 .SHORT TERM...(Today through tonight) Issued at 307 AM CST Sat Feb 23 2019 Water vapor imagery shows potent shortwave lifting over far eastern NM with a surface low quickly deepening over extreme northeast NM. Saturated low levels with strong isentropic lift right off of the surface, has resulted in widespread drizzle and fog. Areas generally along and west of Highway 14 have seen widespread dense fog overnight and this should continue into the early morning hours. Main precip type should remain drizzle this morning until the upper wave starts to directly affect western portions of forecast area after 13z. Did add a couple more counties to the blizzard warning and also added a couple more to the winter weather advisory. This was initially based on trends from the RAP which were later confirmed by the 00z ECMWF. This also goes along with the further south solution being preferred through this event. Even though snow amounts in the advisory area(including Wichita) are generally less than a inch, feel even a couple hours of snow, combined with strong winds, will produce sudden reductions in visibility. Still looking like the bulk of our snow will fall in the 18z-00z time frame, when the TROWAL/deformation zone lifts across. Would not be surprised to see some thunder wrapping into the TROWAL given the amount of instability above 750mb. Should easily see snowfall rates in excess of 1" per hour in the heavier band. Still going with the thinking that the heaviest snow should fall along and northwest of a Great Bend to Salina line with I-70 obviously being severely impacted. The only limiting factor to higher snowfall amounts will be the rapid movement of this system as it wastes no time lifting into northern MO by early this evening. Still looking at wind speeds sustained around 35 mph over central KS with gusts easily over 40 mph which will produce periods of whiteout conditions in the heavier snow bands. On the warm side of this system, strong southwest winds will elevate the grassland fire danger over southeast KS and also feel confident that we will see wind advisory conditions southeast of the KS Turnpike after 18z. Even after the band of snow lifts out, gusty nw winds should continue into the early evening, especially for eastern KS. .LONG TERM...(Sunday through Friday) Issued at 307 AM CST Sat Feb 23 2019 Dropped highs Sun a few degrees over central KS where we expect the more widespread snow cover. Meanwhile, over far southern KS, temps Sun should be fairly close to normal. Next round of snow looks to stay well north of KS for Sun night into Mon. Meanwhile, strong zonal flow will remain over most of the CONUS with a series of impulses tracking over the northern Rockies/northern Plains. Remains some agreement between the ECMWF and GFS in pushing through a fairly strong cold front Wed. While there could be some light precip associated with the front, not expecting any significant winter precip. While confidence is high that below normal temps will remain through the end of the work week, GFS and ECMWF disagree on the strength of a cold front for Fri. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1123 PM CST Fri Feb 22 2019 Significant aviation impacts are expected over the next 24 hours across the area, including LIFR/VLIFR cigs, fog, drizzle/rain, and even blizzard conditions in central Kansas that will greatly reduce visibilities. Latest surface observations show that LIFR cigs are prevailing at all sites, and this should continue throughout much of the day tomorrow. Areas of BR/FG is expected tonight mixed with occasional light drizzle at all sites. This will likely result in visibilities jumping around quite a bit tonight, even into the VLIFR category, so be on the lookout for possible amendments over the next few hours. As our next storm system continues to approach the area, very strong winds are expected throughout the day tomorrow. Unfortunately, these winds will be strongest in Central Kansas in the vicinity of KRSL, KGBD, and KSLN especially. They will correspond to chances for heavy snow, creating blizzard conditions and reduced visibilities for these areas. As a result, all three of these terminals will be under a Blizzard Warning beginning at this morning. Things get a bit more tricky at KHUT, which will be right on a very tight gradient between the expected rain and snow, so confidence in this TAF is a bit lower than the others. Elsewhere, precipitation should remain all rain for the most part. Winds will strengthen, but not quite as high as in central Kansas. By the end of the period, the system should be exiting the region as skies clear and aviation impacts improve greatly heading into late Saturday night after 06z. -Vaughan && .FIRE WEATHER... Issued at 307 AM CST Sat Feb 23 2019 Main fire weather concern will be southeast Kansas this afternoon. Potent low pressure system will lift across KS today. Strong southwest and west winds will overspread southeast KS this afternoon with speeds around 30 mph common with gusts to 40 mph. These high winds will combine with RH's in the 40-45% range to elevate the grassland fire danger into the very high category. Once we get past today, fire weather concerns look minimal. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 47 26 45 23 / 50 10 0 0 Hutchinson 40 23 39 20 / 80 10 0 0 Newton 43 26 41 20 / 70 10 0 0 ElDorado 49 27 45 21 / 50 10 0 0 Winfield-KWLD 56 26 48 25 / 50 0 0 0 Russell 33 19 29 14 / 100 10 0 0 Great Bend 34 20 32 18 / 100 10 0 0 Salina 37 22 31 15 / 100 20 0 0 McPherson 39 23 35 17 / 90 20 0 0 Coffeyville 63 30 50 24 / 50 0 0 0 Chanute 58 29 47 21 / 50 10 0 0 Iola 56 28 45 19 / 50 10 0 0 Parsons-KPPF 62 29 48 22 / 50 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM this afternoon to midnight CST tonight for KSZ053-069>072-091>096-098>100. Winter Weather Advisory from 9 AM this morning to midnight CST tonight for KSZ052-068-082-083. Dense Fog Advisory until 9 AM CST this morning for KSZ032-033- 047-048-050-067-082-091. Blizzard Warning from 9 AM this morning to midnight CST tonight for KSZ032-033-047>051-067. && SHORT TERM...RBL LONG TERM...RBL AVIATION...TAV FIRE WEATHER...RBL
Hazardous weather outlook, Feb 22, 3:51 PM CST, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 351 PM CST Fri Feb 22 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 351 PM CST Fri Feb 22 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Fog will be possible tonight across much of the region. Visibilities may be reduced to a mile or less at times. Isolated storms may develop tonight, especially for areas along and east of the Kansas Turnpike. Strong or severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Blizzard conditions are expected across portions of central Kansas on Saturday. Heavy snow ranging from 6 to 10 inches with locally higher amounts will combine with very strong northwest winds creating whiteout conditions at times, especially between 10 AM and 3 PM when the heaviest snowfall is expected. See the blizzard warning for more details. Very high grassland fire danger will develop across southeast Kansas during the afternoon hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 1:05 AM CST | Dense Fog Advisory | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.